Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 7, 2016Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2016, 10:47 PM CDT for Barber County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 10:47 PM CDT (03:47 UTC)
Expired
Aug 7, 2016, 11:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS83 KDDC 080347
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 PM CDT SUN AUG 7 2016
 
KSZ090-080445-
BARBER KS-
1047 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1145
PM CDT...

AT 1047 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF HARDTNER...MOVING NORTH AT 25 MPH.

WIND GUSTS NEAR 50 MPH ARE POSSIBLE.
HAIL TO ONE HALF INCH IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
HARDTNER AND AETNA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3715 9899 3714 9849 3700 9857 3700 9898
TIME...MOT...LOC 0347Z 183DEG 20KT 3693 9876 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:00 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 6:00 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT SUN AUG 7 2016

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 235 PM CDT Sun Aug 7 2016

Tonight...thunderstorms are possible along and north of a frontal
boundary currently positioned slightly south of the forecast area.
The best chance of thunderstorms will be along the KS/OK border.
Otherwise expect a thick deck of stratus and southeasterly winds
across the CWA. Drier conditions are expected tomorrow with a
decrease in cloudiness in the afternoon. The frontal boundary will
slide farther north tomorrow leading to southeasterly winds to the
north of the front with southerly winds south of the front. A few
thunderstorms may form along this boundary in the late afternoon,
but I believe most of the activity will hold off until the evening
hours. As for temperatures, lows tonight look to drop into the mid
to upper 60s with highs tomorrow ranging from the mid 80s north to
lower 90s south.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM CDT Sun Aug 7 2016

Southwest flow will be found above western Kansas through at
least the mid part of the week due to an upper level high over the
southern U.S and a an upper level long wave trough over the
western U.S. A trough of low pressure will be located across
eastern Colorado towards the surface leading to southerly winds
across the area through Thursday. A few thunderstorms are possible
across west central Kansas Monday night as the frontal boundary
mentioned in the short term continues to slide northward. Partly
cloudy skies and dry conditions are anticipated Tuesday through
Thursday, however a few isolated thunderstorms can not be ruled
out across west central Kansas during the late afternoon into
evening hours. Models suggest a cold front to slide through the
area Thursday night shifting winds to more of a northerly
direction. Thunderstorm chances will increase Thursday as the
tropical upper level trough interacts with the Pacific cold front.
Upper level high pressure will build in the western United States
late in the week, and relatively cool high pressure will build
into the central part of the country Friday and Saturday. As for
temperatures, highs look to reach into the 90s Tuesday through
Thursday with a cool down into the upper 80s and lower 90s Friday
into this weekend. Lows will generally be around 70 degrees
through Thursday night then in the upper 60s this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun Aug 7 2016

Convective development through tonight is expected to remain
primarily south of the airports, along a stationary frontal
boundary along the KS/OK border. As such, little confidence that
convection will impact any terminal through tonight, and left it
out of the 00z TAFs. BKN/OVC stratus/stratocumulus field will
lower through the night, with IFR/LIFR stratus cigs expected
at all airports through sunrise Monday. Areas of reduced vis in
BR/FG as well. Cigs will again lift to BKN stratocumulus beginning
around 15z Mon. Light NE surface winds will prevail north of the
front tonight, veering more SEly on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  71  96 /  20  10  10  10
GCK  66  89  68  95 /  20  20  20  20
EHA  66  92  68  96 /  40  20  20  20
LBL  68  93  70  97 /  30  10  10  20
HYS  64  85  70  95 /  10  20  20  20
P28  71  92  74  98 /  30  10  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 7, 11:13 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT SUN AUG 7 2016

KSZ030-031-043>046-061>066-074>081-084>090-081615-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1113 AM CDT SUN AUG 7 2016 /1013 AM MDT SUN AUG 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND CONTINUE
INTO THE OVERNIGHT PERIOD, MAINLY SOUTH OF HIGHWAY 50. WIND GUSTS
TO NEAR 60 MPH ARE POSSIBLE WITH LOCALLY HEAVY RAIN.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...
THUNDERSTORMS ARE POSSIBLE MONDAY EVENING INTO THE OVERNIGHT
PERIOD.

A FEW THUNDERSTORMS CAN ALSO BE EXPECTED TUESDAY AND WEDNESDAY
AFTERNOONS, WITH MORE WIDESPREAD THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 7, 8:05 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SUN AUG 7 2016

KSZ086-087-080145-
SEWARD KS-MEADE KS-
805 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...WEST
CENTRAL MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 845 PM CDT...

AT 804 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF KISMET...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS NEAR 40 MPH ARE POSSIBLE.

HAIL TO DIME SIZE IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KISMET AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3729 10097 3739 10075 3739 10069 3721 10052
      3711 10086
TIME...MOT...LOC 0104Z 235DEG 7KT 3722 10082

TURNER
Special weather statement, Aug 7, 8:17 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN AUG 7 2016

KSZ086-087-080200-
SEWARD KS-MEADE KS-
817 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 900 PM
CDT...

AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF PLAINS...OR 8 MILES NORTH OF KISMET...MOVING
NORTHEAST AT 15 MPH.

HAIL TO THE SIZE OF NICKELS IS LIKELY.

WIND GUSTS NEAR 45 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MEADE...MISSLER AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3732 10079 3739 10070 3739 10066 3743 10065
      3746 10061 3729 10033 3718 10062
TIME...MOT...LOC 0116Z 224DEG 12KT 3732 10065

TURNER
Special weather statement, Aug 7, 10:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 PM CDT SUN AUG 7 2016

KSZ090-080445-
BARBER KS-
1047 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1145
PM CDT...

AT 1047 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF HARDTNER...MOVING NORTH AT 25 MPH.

WIND GUSTS NEAR 50 MPH ARE POSSIBLE.
HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HARDTNER AND AETNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3715 9899 3714 9849 3700 9857 3700 9898
TIME...MOT...LOC 0347Z 183DEG 20KT 3693 9876

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:05 PM CDTSpecial Weather StatementDDCSeward40 min
Aug 7, 8:17 PM CDTSpecial Weather StatementDDCMeade43 min
Aug 7, 10:54 PM CDTSpecial Weather StatementDDCBarber66 min
Aug 7, 11:27 PM CDTSpecial Weather StatementDDCBarber33 min
Aug 7, 11:41 PM CDTAreal Flood AdvisoryDDCBarber3 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.